Black Box warning for FQ drugsand CNS damage
This petition had 2,950 supporters
Petition to the U.S. Food and Drug Administration ( FDA ), to take action concerning the long term disabling and sometimes permanent central nervous system disorders caused by fluoroquinolone antibiotics. The adverse central nervous system effects include but are not limited to: anxiety, depression, panic attacks, suicidal ideation, depersonalization, toxic psychosis, paranoia, tremors, vertigo, cognitive dysfunction, seizures, and chronic insomnia. These adverse central nervous system effects often do not resolve after discontinuation of the drug. In many instances, these reactions appear many weeks after cessation of the antibiotic and worsen in the following months.
In order to alert both physicians and patients, this petition requests the FDA to mandate that manufacturers of fluoroquinolone antibiotics adopt the following safety measures:
Place a "Black Box" warning on the product label to reflect the potential severe long term central nervous system disorders associated with this class of antibiotics.
We also request additional warnings in the form of a "Dear Health Care Provider" letter and a Medguide for patients. This information would help inform medical providers and the public about the potential long term disabling central nervous system effects of fluoroquinolone antibiotics. These significantly improved warnings to doctors and patients would increase the likelihood of earlier medical intervention when adverse reactions first appear. Within the Medguide, a stronger warning needs to be issued for the combined use of a non-steroidal anti-inflammatory drug ( Nsaid ) with a fluoroquinolone. The current warning states that there may be an increased risk of central nervous system stimulation when these two medications are combined. This warning is inadequate. Bolded warnings highlighting this increased risk need to be issued.
Physicians and patients are not being made aware of the potential devastating effects to the central nervous system from fluoroquinolone antibiotics. Approximately half of all of the fluoroquinolone antibiotics that were once on the market have now been removed from clinical practice due to significant toxicities. Fluoroquinolone antibiotics can induce a very wide range of long term neuro-toxic effects mentioned above. Below is a link to an article written by Dr. Jay Cohen on fluroquinolone toxicity.
We, the undersigned, request the FDA to enact the safety measures listed in this petition.
Today: Fluoroquinolone Victims Advocacy Network is counting on you
Fluoroquinolone Victims Advocacy Network needs your help with “Food and Drug Administration Department of Health and Human Services: Black Box warning for FQ drugsand CNS damage”. Join Fluoroquinolone Victims Advocacy Network and 2,949 supporters today.